Ohio, 2022

Flash Flooding and Flooding in Ohio, May 6, 2022

May 6, 2022 · NWS ILN · 20 events in 13 counties and zones

Slow moving showers and thunderstorms produced locally heavy rainfall as a low pressure system moved east along a stationary boundary situated across the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Slow moving showers and thunderstorms produced locally heavy rainfall as a low pressure system moved east along a stationary boundary situated across the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 6, 9:22 AM EST, 1 hour 38 minutes earlier.

Area forecast discussion, May 6, 9:22 AM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1022 AM EDT Fri May 6 2022

.SYNOPSIS...
Slow-moving low pressure will track across the area this
afternoon and tonight before finally exiting Saturday afternoon.
This will result in cool and wet weather. High pressure will
build in bringing an extended period of dry conditions with a
warming trend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
We are currently in a lull as the initial batch of heavy rain
associated with isentropic lift has moved northeast. Minor
flooding has required the issuance of flood advisories around
I-71 where rainfall approached 3 inches in spots.

However, additional showers as well as thunderstorms will pivot
into the area this afternoon as low pressure moves into
southern counties. Instability will be modest with tall, mainly
skinny CAPE. Low level wind fields will generally be light but
have good turning. Severe threat does not look too impressive,
although cannot rule out a local enhancement in wind fields that
would allow some stronger storms to form. Potential for heavy
rain looks a bit better. Precipitable water is forecast over
1.25 and some training will be possible mainly near/north of an
east-west oriented occluded front that will be extending east
from the approaching low. Have issued a flood watch through
midnight along I-71 to highlight the localized flood threat.

Highs will be in the lower to mid 60s again along and north of
I-70. Elsewhere will likely warm up a bit more but no higher
than lower 70s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Showers will continue through the night as low pressure meanders
across southern Ohio. Thunder will diminish in the evening. The
axis of heavier rain may lift just a bit further north than
where it is forecast for today, but there will still be a threat
especially into the evening.

Showers will diminish on Saturday as the low moves off to the
southeast. But clouds will persist. This combined with cold air
advection on the back side of the low will keep highs only in
the 50s for most places.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Main batch of moisture associated with the upper low drifts away
from the local area to start the extended period Saturday night as
the cyclone parks itself just off the eastern seaboard. Outside of a
diurnal cumulus cloud layer and partly to mostly cloudy skies on
Sunday afternoon, fair weather can be expected through much of the
period. In fact, with a weak easterly gradient at the surface, would
imagine there will be generally clear skies starting Monday and
continuing through at least mid week.

An Omega-type blocking pattern is showcased on the ECMWF and GFS
ensembles through the period, so high temperatures will warm
considerably Sunday into Monday, then build to near summertime
values Tuesday through at least Thursday.

It's a bit early to have much confidence in the details... but both
ensemble systems show the upper low in the western Atlantic to drift
back to the west to form a Rex-type blocking pattern by Thursday.
Persistent easterly flow at the surface continues, suggesting
perhaps some increase in low-level moisture off the Atlantic
Ocean.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
Showers progressing across the area at the start of the period
may reduce visibilities temporarily to IFR. These showers will
move off by 14Z. Ceilings will be falling to MVFR areawide
early. There will be a period of IFR ceilings at some of the
terminals as well.

Additional showers and thunderstorms will develop into the area
after 17Z. Thunder potential will diminish during the evening,
but showers will persist. This will allow low levels to moisten
and ceilings are likely to fall to IFR at all sites after 00Z.
Showers will diminish late and north northeast winds will
increase to 10 to 15 kt.

OUTLOOK...IFR ceilings will persist into Saturday morning with
MVFR ceilings continuing into Saturday afternoon.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch through late tonight for OHZ046-053>056-061>065-
     070>072-077>080.
KY...Flood Watch through late tonight for KYZ091>093.
IN...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, May 6, 9:27 AM EST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1027 AM EDT Fri May 6 2022

OHZ026-034-035-042>045-051-052-071430-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Miami-Champaign-
1027 AM EDT Fri May 6 2022

This Hazardous Weather Outlook is for Central Ohio and West Central
Ohio.

.DAY ONE...Today and tonight.

Heavy rainfall may cause localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ046-071430-
Delaware-
1027 AM EDT Fri May 6 2022

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for Central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-073>075-080-KYZ089-090-094>100-OHZ060-073-074-081-
082-088-071430-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-Robertson-
Mason-Lewis-Preble-Ross-Hocking-Adams-Pike-Scioto-
1027 AM EDT Fri May 6 2022

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Heavy rainfall may cause localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ091>093-OHZ053>056-061>065-070>072-077>080-071430-
Boone-Kenton-Campbell-Clark-Madison-Franklin OH-Licking-Montgomery-
Greene-Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Hamilton-
Clermont-Brown-Highland-
1027 AM EDT Fri May 6 2022

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 6, 7:02 AM EST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
802 AM EDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       SHARONVILLE             39.28N 84.41W
05/06/2022  M1.18 INCH       HAMILTON           OH   TRAINED SPOTTER

            RAINFALL IN THE LAST 12 HOURS.

&&

HICKMAN
Local storm report, May 6, 7:44 AM EST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
844 AM EDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       4 WSW MORROW            39.32N 84.19W
05/06/2022  M2.04 INCH       WARREN             OH   NWS EMPLOYEE

            LAST 24 HOURS.

&&

HICKMAN
Local storm report, May 6, 8:22 AM EST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
922 AM EDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     HEAVY RAIN       3 ESE DOWNTOWN COLUMBUS 39.94N 82.95W
05/06/2022  M1.20 INCH       FRANKLIN           OH   TRAINED SPOTTER

            DURING THE PAST 1.75 HOURS.

&&

HICKMAN
Local storm report, May 6, 9:28 AM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1028 AM EDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     HEAVY RAIN       2 SSE GROVE CITY        39.85N 83.06W
05/06/2022  M1.38 INCH       FRANKLIN           OH   COCORAHS

            1.38 INCHES OF RAIN FELL BETWEEN 7AM-10AM. RESULTED IN
            MINOR FLOODING.

&&

MEC
Local storm report, May 6, 10:15 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1115 AM EDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY RAIN       NEWARK                  40.06N 82.40W
05/06/2022  M1.46 INCH       LICKING            OH   TRAINED SPOTTER

            1.46 INCHES OF RAIN HAS FALLEN SINCE MIDNIGHT ON 5/6 IN
            THE CITY OF NEWARK.

&&

MEC

The radar

The Cincinnati radar (KILN), 128 km away, was scanning. The volume nearest the first event began at 15:58 UTC.

Open the radar archive at this moment

Event by event

13 flood, 7 flash flood. Local standard time, as filed.

Flood, Licking

When
May 6, 11:00 AM EST to 1:00 PM EST
Where
Licking County, 0.73 mi S of Hebron to 0.87 mi SSE of Hebron
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.959, -82.502

Widespread high water was reported at a mobile home park. Additional flooding was reported along a portion of Lakewood Drive.

Flood, Clermont

When
May 6, 1:00 PM EST to 3:00 PM EST
Where
Clermont County, 1.61 mi E of Blairsville to 0.8 mi ENE of Blairsville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.000, -84.250

Shallow water was flowing across State Route 749.

Flood, Hamilton

When
May 6, 1:30 PM EST to 3:30 PM EST
Where
Hamilton County, 0.69 mi N of Hyde Park to 1.01 mi N of Hyde Park
Cause
Heavy Rain
Reported by
Public
Coordinates
39.160, -84.450

Road flooding was reported in Norwood.

Flash Flood, Adams

When
May 6, 1:45 PM EST to 2:45 PM EST
Where
Adams County, 27.29 mi W of Emerald to 27.53 mi W of Emerald
Cause
Heavy Rain
Reported by
County Official
Coordinates
38.930, -84.150

A stream was out of its banks and flowing across a roadway.

Flood, Warren

When
May 6, 3:00 PM EST to 4:30 PM EST
Where
Warren County, 2.76 mi ENE of Lebanon Brownies Arp to 2.57 mi SSE of Lelan
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
39.410, -84.150

Four to six inches of water was ponding along I-71 at State Route 350.

Flood, Clinton

When
May 6, 3:30 PM EST to 5:00 PM EST
Where
Clinton County, 1.88 mi NW of Port William to 2.12 mi NW of Port William
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.566, -83.808

Mason Road was closed due to high water.

Flood, Clinton

When
May 6, 3:30 PM EST to 5:00 PM EST
Where
Clinton County, 1.02 mi WSW of Port William to 0.69 mi WSW of Port William
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.545, -83.798

High water was reported at State Route 134 and Horseshoe Road.

Flash Flood, Clinton

When
May 6, 3:30 PM EST to 5:00 PM EST
Where
Clinton County, 1.3 mi SE of Lumberton to 1.53 mi ESE of Lumberton
Cause
Heavy Rain
Property damage
$20,000
Reported by
State Official
Coordinates
39.536, -83.834

High water caused a partial road collapse near Bailey and Gano Roads.

Flash Flood, Adams

When
May 6, 4:00 PM EST to 5:00 PM EST
Where
Adams County, 1.42 mi SW of Bradyville to 0.67 mi SW of Bradyville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.687, -83.691

State Route 41 was flooded with debris in the roadway near Enon.

Flood, Butler

When
May 6, 4:00 PM EST to 6:00 PM EST
Where
Butler County, 1.38 mi S of Kyles to 1.14 mi SSW of Kyles
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.400, -84.420

High water was reported on Watoga Drive.

Flood, Pickaway

When
May 6, 4:00 PM EST to 6:00 PM EST
Where
Pickaway County, 1.74 mi ESE of Leistville to 1.01 mi ESE of Leistville
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.520, -82.820

High water was reported at Shoemaker Road and State Route 56.

Flash Flood, Fayette

When
May 6, 4:30 PM EST to 5:30 PM EST
Where
Fayette County, 2.24 mi WSW of Jasper Mills to 2.67 mi W of Jasper Mills
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.510, -83.560

West Fork Road off of U.S. 22 was closed due to high water.

Flood, Scioto

When
May 6, 4:30 PM EST to 6:30 PM EST
Where
Scioto County, 1.5 mi NNE of Coles Park to 1.44 mi SSE of Rushtown
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.799, -83.006

High water was reported at the intersection of State Route 104 and State Route 73.

Flash Flood, Pickaway

When
May 6, 4:45 PM EST to 5:45 PM EST
Where
Pickaway County, 1.27 mi WNW of Stringtown to 1.59 mi NW of Stringtown
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
39.510, -82.800

Plum Run was completely out of its banks over state Route 56 with at least one foot of water rushing over the roadway.

Flash Flood, Ross

When
May 6, 4:45 PM EST to 5:45 PM EST
Where
Ross County, 0.87 mi NW of Austin to 0.04 mi NNW of Austin
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.440, -83.230

Water was flowing over State Route 138 at Austin Road.

Flash Flood, Pickaway

When
May 6, 5:00 PM EST to 6:00 PM EST
Where
Pickaway County, 1.75 mi S of Tarlton to 1.88 mi S of Tarlton
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
39.525, -82.775

Spangler Road was closed due to water rushing over the roadway.

Flood, Brown

When
May 6, 5:00 PM EST to 7:00 PM EST
Where
Brown County, 1.08 mi E of Aberdeen to 0.99 mi ENE of Aberdeen
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.650, -83.750

High water was reported on U.S. 52 in Aberdeen.

Flood, Adams

When
May 6, 5:00 PM EST to 7:00 PM EST
Where
Adams County, 0.88 mi NE of Manchester to 0.67 mi NNE of Manchester
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.690, -83.590

High water was reported on U.S. Route 52 in Manchester.

Flood, Adams

When
May 6, 5:00 PM EST to 7:00 PM EST
Where
Adams County, 2.13 mi SW of West Union to 2.01 mi WSW of West Union
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.780, -83.560

High water was reported on State Route 41, south of West Union.

Flood, Hocking

When
May 6, 6:30 PM EST to 8:00 PM EST
Where
Hocking County, 2.05 mi WSW of Logan to 1.97 mi WSW of Logan
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.519, -82.456

Standing water was reported at the intersection of State Route 664 and Sauer Kraut Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014807, 1014808, 1015523, 1015544, 1014809, 1014810, 1014811, 1014812, 1015515, 1015524, 1015525, 1015519, 1015526, 1015520, 1015521, 1015522, 1015527, 1015538, 1015539, 1015541.